Nebraska, 2003

Winter Storm in Nebraska, April 6 to 7, 2003

April 6 to 7, 2003 · NWS OAX · 16 events in 16 counties and zones

16 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 6, 2:30 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Apr 6, 2:30 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 AM CDT SUN APR 6 2003

FCST CHALLENGE BESIDES SNOW AMOUNTS WITH DVLPG STORM IS HOW TO
HANDLE FAR SERN ZONES.  GFS/ETA ARE PRETTY CLOSE IN LIFTING
NEGATIVELY TILTED 500 MB TROF INTO CNTRL PLAINS THEN CLOSING IT OFF
VCNTY OF ERN NEBR TNGT AND ARE ACCEPTABLE.

SHORT TERM...CURRENT WINTER STORM WARNING TDA/TNGT LOOKS GOOD MOST
OF CWA WITH MAIN CHALLENGE PINNING DOWN SNOW AMOUNTS.  QPF
CONVERSION FM 00Z ETA SUPPORTS GENERAL 6-10 INCH AMOUNTS WHICH MAY
BE LOCALLY ENHANCED WITH FRONTOGENETICAL BANDING OR CONVECTION
...SPCLY LATER THIS AM.  WL ADJUST WORDING SLIGHTLY TO ACCOUNT FOR
HEAVIEST AMOUNTS SRN ZONES TDA AND NRN ZONES TNGT.  CURRENT LACK OF
LOW LVL MSTR WOULD INDICATE A STG POSSIBILITY THAT WITH LIFT/EVAP
COOLING PCPN TYPE FAR SE WOULD BE FROZEN MUCH OF EVENT AND THIS IS
BACKED TO A LARGE DEGREE BY FCST SOUNDINGS.  HOWEVER...1000-500 MB
THICKNESS VALUES ARE A BIT WORRISOME AS THEY REMAIN RELATIVELY HIGH
FOR SNOW AND BUFKIT DOES SUGGEST SOME SLEET POSSIBILITY.  WITH
CURRENT CONVECTIVE NATURE TO PCPN SPREADING NWD WL MENTION SLEET IN
SERN ZONES.  THE SLEET...PSBL RAIN MIX AND SLGTLY WARMER TEMPS WOULD
LMT ACCUMULATIONS FAR SERN NEBR AND SO WL ADJUST SNOW AMOUNTS
DOWNWARD THERE AND CHANGE WINTER STORM WATCH TO WINTER WX ADVSRY
THRU TNGT.  OTRW WOULD EXPECT LTL TEMP CHANGE TDA. ALTHO WINDS COULD
BE BRISK AND CREATE SOME DRIFTING...OVERALL TRENDS AFT ONSET OF PCPN
WOULD BE FOR THEM TO GRADUALLY DECREASE LATE THIS AFTN INTO TNGT AND
THEY DONT APPEAR TO BE A MAJOR PLAYER WITH THIS STORM.

BOTH GFS AND ETA SLOW UPR LOW OVR FCST AREA MONDAY AND PIVOT AROUND
UPR ENERGY LATER THAT DAY INTO MON NGT.  THIS WOULD ALLOW NOT ONLY
FOR DEFORMATION BAND OF DECREASING INTENSITY SNOW TO LINGER INTO
MONDAY...BUT ALSO DELAY WARMUP A DAY OR SO.  MADE ADJUSTMENTS FOR
THAT INCLUDING ADDITIONAL SNOW AMOUNTS ON MONDAY...MAINLY N...AND
TRIMMED BACK TEMPS MON THROUGH TUE.  SINCE WINDS SHOULD BE
DECREASING TNGT INTO MONDAY WL NOT EXTD WARNING INTO MONDAY ATTM.

MADE LTL CHANGES TO REST OF FCST.  KNOCKED A FEW DEGREES OFF OF
TEMPS ON WED AS TUE COULD BE COOLER THAN EARLIER THOUGHT WITH
LESS MELTING BUT OTHERWISE WARMUP STILL EXPECTED.

THANKS FOR THE COORDINATION FSD...EAX...GID AND TOP.

.OMA...WINTER STORM WARNING TODAY AND TONIGHT FOR THE ENTIRE OAX CWA
EXCEPT NEZ088>093 WHERE A WINTER WEATHER ADVSRY WL BE POSTED FOR TDA
AND TONIGHT.

CHERMOK
Hazardous weather outlook, Apr 6, 4:50 AM CST, 5 hours 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
550 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SNOW...OCCASIONALLY HEAVY...WILL SPREAD INTO SOUTHEAST NEBRASKA
THIS MORNING BEFORE MOVING ACROSS THE REST OF EASTERN NEBRASKA
AND WEST CENTRAL IOWA THIS AFTERNOON.  THE SNOW MAY STILL BE
HEAVY THIS EVENING...ESPECIALLY OVER NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA...BEFORE DECREASING LATE TONIGHT. SOME SLEET AND
OCCASIONAL THUNDER MAY OCCUR WITH THE SNOW THIS
MORNING...GENERALLY ALONG AND SOUTH OF INTERSTATE 80...AND THE
PRECIPITATION MAY EVEN BEGIN AS RAIN ALONG THE KANSAS BORDER.

TOTAL SNOWFALL IS EXPECTED TO BE 5 TO 10 INCHES OVER ALL BUT
SOUTHEAST NEBRASKA WHERE 2 TO 5 INCHES IS FORECAST FROM AROUND
BEATRICE EAST THROUGH FALLS CITY.

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR ALL
OF THE AREA EXCEPT SOUTHEAST NEBRASKA WHERE A WINTER WEATHER
ADVISORY HAS BEEN POSTED FOR THAT SAME TIME PERIOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING LIGHT SNOW WILL CONTINUE OVER THE AREA MONDAY...MAINLY
ALONG AND NORTH OF INTERSTATE 80.  AN ADDITIONAL INCH OR TWO OF
SNOW IS POSSIBLE...ESPECIALLY NORTHEAST OF A NORFOLK TO OMAHA
LINE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER REPORTS OF SNOW AMOUNTS WOULD BE VERY HELPFUL TODAY
AND TONIGHT.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

A late season winter storm brought a heavy wet snow to northeast and parts of east central Nebraska as well as west central Iowa. The snow started Sunday morning, April 6, in east central and northeast Nebraska and west central Iowa. During Sunday afternoon the snow became increasingly widespread across eastern Nebraska north of highway 30, and north of Interstate 80 in west central Iowa. A mix of rain...sleet and snow fell south of that area. Thunderstorms were embedded within the precipitation in the afternoon and evening hours. Much of the mixed precipitation changed to snow over all but far southeast Nebraska and far southwest Iowa by Sunday evening. This storm was the result of low pressure that moved through the Rockies and then out onto the Plains Sunday. The storm was able to tap abundant moisture from the Gulf of Mexico as it moved into the Midwest.The first report of snowfall reaching 6 inches was received around 700 pm cdt around Albion. Other locations to the north and northeast of that area also began accumulating 6 inches or more from late evening into very early Monday. Slightly warmer temperatures on the southern end of this area melted part of the snow...especially on roads...and kept overall snow depths down. For example Elkhorn had around 7.5 inches of snowfall, but around 5 inches was the most that accumulated. Farther south and east amounts were mostly 5 inches or less, and far southeast Nebraska and far southwest Iowa saw little or no accumulating snow. Much of the accumulating snow had ended around 400 am cdt Monday. Many schools were closed Monday in northeast Nebraska because colder temperatures allowed for higher snow accumulations, especially on roads. Besides Elkhorn, other larger snow totals in Nebraska included...around a foot in Coleridge, 10.5 inches at Loretto, 9 inches at Schuyler, Lyons, Oakland, Hartington and Newman Grove, 8 inches in Bloomfield, Battle Creek, Dodge, Wayne, Laurel, Creighton, Pender and Albion and 7.5 inches in Bennington, Uehling, Winside and Tekamah.

Winter Storm, Boone

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Winter Storm, Burt

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Burt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Winter Storm, Cedar

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Cedar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Winter Storm, Colfax

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Colfax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Winter Storm, Cuming

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Cuming forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Winter Storm, Pierce

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Pierce forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Winter Storm, Platte

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Winter Storm, Saunders

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Saunders forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Winter Storm, Thurston

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Thurston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
April 6, 10:00 AM CST to April 7, 4:00 AM CST
Where
Wayne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349914, 5349915, 5349916, 5349917, 5349918, 5349919, 5349920, 5349921, 5349922, 5349923, 5349924, 5349925, 5349926, 5349927, 5349928, 5349929.